Previous issue ·  Next issue ·  Most recent issue · All issues   
Home Overview Authors Editorial Contact Subscribe

Journal of Operator Theory

Volume 65, Issue 2, Spring 2011  pp. 325-353.

Spectral duality for unbounded operators

Authors Dorin Ervin Dutkay (1) and Palle E.T. Jorgensen (2)
Author institution: (1) University of Central Florida, Department of Mathematics, 4000 Central Florida Blvd. P.O. Box 161364, Orlando, FL 32816-1364 U.S.A.
(2) University of Iowa, Department of Mathematics, 14 MacLean Hall, Iowa City, IA 52242-1419, U.S.A.

Summary:  We establish a spectral duality for certain unbounded operators in Hilbert space. The class of operators includes discrete graph Laplacians arising from infinite weighted graphs. The problem in this context is to establish a practical approximation of infinite models with suitable sequences of finite models which in turn allow (relatively) easy computations. Let $X$ be an infinite set and let $\H$ be a Hilbert space of functions on $X$ with inner product $\ip{\cdot}{\cdot}=\ip{\cdot}{\cdot}_{\H}$. We will be assuming that the Dirac masses $\delta_x$, for $x\in X$, are contained in $\H$. And we then define an associated operator $\Delta$ in $\H$ given by $$(\Delta v)(x):=\ip{\delta_x}{v}_{\H}.$$ Similarly, for every finite subset $F\subset X$, we get an operator $\Delta_F$. If $F_1\subset F_2\subset\cdots$ is an ascending sequence of finite subsets such that $\bigcup\limits_{k\in\bn}F_k=X$, we are interested in the following two problems: (a) obtaining an approximation formula $\lim\limits_{k\rightarrow\infty}\Delta_{F_k}=\Delta$; (b) establish a computational spectral analysis for the truncated operators $\Delta_F$ in (a).

Contents    Full-Text PDF